Open Access
September 2010 Using linear predictors to impute allele frequencies from summary or pooled genotype data
Xiaoquan Wen, Matthew Stephens
Ann. Appl. Stat. 4(3): 1158-1182 (September 2010). DOI: 10.1214/10-AOAS338


Recently-developed genotype imputation methods are a powerful tool for detecting untyped genetic variants that affect disease susceptibility in genetic association studies. However, existing imputation methods require individual-level genotype data, whereas, in practice, it is often the case that only summary data are available. For example, this may occur because, for reasons of privacy or politics, only summary data are made available to the research community at large; or because only summary data are collected, as in DNA pooling experiments. In this article we introduce a new statistical method that can accurately infer the frequencies of untyped genetic variants in these settings, and indeed substantially improve frequency estimates at typed variants in pooling experiments where observations are noisy. Our approach, which predicts each allele frequency using a linear combination of observed frequencies, is statistically straightforward, and related to a long history of the use of linear methods for estimating missing values (e.g., Kriging). The main statistical novelty is our approach to regularizing the covariance matrix estimates, and the resulting linear predictors, which is based on methods from population genetics. We find that, besides being both fast and flexible—allowing new problems to be tackled that cannot be handled by existing imputation approaches purpose-built for the genetic context—these linear methods are also very accurate. Indeed, imputation accuracy using this approach is similar to that obtained by state-of-the-art imputation methods that use individual-level data, but at a fraction of the computational cost.


Download Citation

Xiaoquan Wen. Matthew Stephens. "Using linear predictors to impute allele frequencies from summary or pooled genotype data." Ann. Appl. Stat. 4 (3) 1158 - 1182, September 2010.


Published: September 2010
First available in Project Euclid: 18 October 2010

zbMATH: 1202.62165
MathSciNet: MR2751337
Digital Object Identifier: 10.1214/10-AOAS338

Keywords: genetic association study , genotype imputation , Regularized linear predictor , shrinkage estimation

Rights: Copyright © 2010 Institute of Mathematical Statistics

Vol.4 • No. 3 • September 2010
Back to Top